Wyoming, 2014

High Wind in Wyoming, November 1, 2014

November 1, 2014 · NWS RIW · 1 event in 1 county or zone

A mountain wave briefly developed along the east slopes of the Wind River Mountains near Lander. South to southwest wind in excess of 50 mph was reported for about 30 minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A mountain wave briefly developed along the east slopes of the Wind River Mountains near Lander. South to southwest wind in excess of 50 mph was reported for about 30 minutes. The strongest winds occurred in a swath from Lander north to around Milford. The ASOS at Hunt Field in Lander recorded a peak wind gust of 68 mph at 1625MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 1, 1:13 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Nov 1, 1:13 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
213 PM MDT SAT NOV 1 2014

.SHORT TERM...TONIGHT THROUGH SUNDAY

A PACIFIC TROUGH APPROACHING SOUTHWEST AND WEST WYOMING WILL BRING
MOISTURE...INSTABILITY AND UPPER LEVEL DIVERGENCE OVER THE AREA
TONIGHT AND SUNDAY.  THE MAIN PART OF THE LOW WILL SKIRT THE WEST
MOVING NORTH INTO WESTERN AND CENTRAL MONTANA WITH TIME...SPARING
WESTERN AND CENTRAL WYOMING FROM THE HEAVIEST PRECIPITATION. STRONG
WINDS WILL BE ENCOUNTERED OVER MUCH OF THE AREA TONIGHT. THE
STRONGEST WINDS WILL BE SOUTH AND CENTRAL THROUGH 10 PM MDT THIS
EVENING WHERE A HIGH WIND WARNING IS IN EFFECT FOR
SWEETWATER...SOUTHERN FREMONT AND NATRONA COUNTIES. CLOUDS AND
SHOWERS WILL BE WIDESPREAD OVER THE SOUTH AND WEST. SNOWFALL OF 3
TO 6 INCHES WITH LOCAL 9 INCHES CAN BE EXPECTED OVER THE WESTERN
MOUNTAINS ABOVE 9000 FEET. ISOLATED THUNDERSTORMS WILL BE EMBEDDED
IN THE SHOWERS OVER THE MOUNTAINS THROUGH THIS EVENING.
TEMPERATURES WILL BE COOLING TONIGHT AND SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY

A TRAILING TROUGH BEHIND THE LOW PRESSURE AREA WILL SWING ACROSS THE
COUNTY WARNING AREA ON SUNDAY NIGHT AND COULD SPREAD SOME LIGHT
PRECIPITATION TO AREAS EAST OF THE DIVIDE...ESPECIALLY NORTH OF OWL
CREEK MOUNTAINS. AT THE SAME TIME...SOME ENERGY MOVING THROUGH
COLORADO MAY THROW SOME PRECIPITATION BACK NORTHWARD INTO SOUTHERN
PORTIONS OF SWEETWATER COUNTY. AT THIS POINT...AMOUNTS LOOK LIGHT
WITH THE BEST UPPER LEVEL SUPPORT TO THE EAST. HOWEVER...THERE IS
ONE WRINKLE WE HAVE TO KEEP AN EYE ON. THE EUROPEAN MODEL SHOW A
DECENT BULLSEYE OF QPF ACROSS CENTRAL WYOMING LATE SUNDAY
NIGHT...MORE THEN LIKELY SHOWING SOME OF THOSE ANNOYING SNOW BANDS
THAT MAY DEVELOP. THE GFS HAS SOMETHING SIMILAR BUT FURTHER FURTHER
EAST...MAINLY FROM CASPER TO DOUGLAS. MEANWHILE...THE NAM HAS
NOTHING.  FOR NOW...WE ADDED SOME SLIGHT CHANCE POPS FOR LATE SUNDAY
NIGHT AND MONDAY MORNING TO COVER FOR THIS. AS ALWAYS WITH NORTHWEST
FLOW...YOU HAVE TO BE AWARE. ALSO...PINPOINTING THE BANDS IS NEARLY
IMPOSSIBLE THIS FAR OUT SO STAY TUNED.

MOST OF THE PRECIPITATION SHOULD SHIFT OUT OF THE AREA DURING MONDAY
AFTERNOON WITH MOST AREAS MAINLY DRY ON MONDAY NIGHT. MONDAY LOOKS
TO BE THE COLDEST DAY OF THE PERIOD WITH ONGOING COLD ADVECTION
NULLIFYING ANY HEATING FROM THE WEAK NOVEMBER SUN. THE NEXT COUPLE
OF SHORTWAVES WILL THEN MOVE INTO WESTERN WYOMING ON TUESDAY AND
AGAIN ON WEDNESDAY. THE GFS IS THE MOST BULLISH WITH THESE WITH THE
EUROPEAN THE DRIEST. IT WILL BE ENOUGH WITH THE FAVORABLE OROGRAPHIC
FLOW TO BRING A FEW SHOWERS BUT NOTHING MAJOR IS EXPECTED.
MEANWHILE...EXPECT LITTLE TO NOTHING EAST OF THE DIVIDE WITH
DOWNSLOPING FLOW DRYING UP MOST OF THE PRECIPITATION. A GUSTY BREEZE
WILL DEVELOP BOTH OF THE DAYS ACROSS THE FAVORED AREAS FROM ROCK
SPRINGS THROUGH CASPER BUT AT THIS TIME NOTHING UNUSUAL FOR NOVEMBER
IN WYOMING. DOWNSLOPING FLOW WILL ALSO BRING WARMER TEMPERATURES TO
THE AREA WITH HIGH TEMPERATURES BY WEDNESDAY ONCE AGAIN REACHING
ABOVE NORMAL LEVELS. HIGH PRESSURE WILL THEN BRING DRY AND MILD
WEATHER FOR ALL AREAS FOR THURSDAY. BY FRIDAY AND FRIDAY NIGHT
ANOTHER SYSTEM LOOKS TO DROP ACROSS THE AREA. THE LATEST EUROPEAN
HAS BACKED OFF ON PRECIPITATION A BIT WITH THE GFS MAINLY DRY WITH
MOST OF THE ENERGY REMAINING TO THE NORTH AND EAST. FOR NOW...WE
KEPT THINGS MAINLY DRY EXCEPT FOR THE MOUNTAINS SINCE THERE IS A LOT
OF TIME TO WATCH THINGS UNFOLD.

&&

.AVIATION.../00Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

THE AIRPORTS WILL HAVE PREVAILING VFR CONDITIONS THROUGH 00Z
MONDAY. WITH STRONGER CONVECTIVE CELLS OVER THE AREA...BRIEF MVFR
CEILINGS AND VISIBILITIES MAY BE ENCOUNTERED AT KJAC...KAFO...KBPI
KEMM AND KPNA THROUGH 12Z SUNDAY. SOUTHWEST FLOW ALOFT WILL CONTINUE
WITH SUBSTANTIAL MID AND UPPER LEVEL CLOUDS WITH AREAS OF MVFR TO
IFR CEILINGS AND VISIBILITIES IN RAIN AND SNOW SHOWERS OVER THE
WESTERN MOUNTAINS AND VALLEYS ABOVE 8000 FEET WITH MAINLY SNOW
SHOWERS OVER NIGHT. ISOLATED EMBEDDED THUNDERSTORMS WILL BE
POSSIBLE THROUGH 03Z. STRONG RIDGE TOP WINDS WILL BE ENCOUNTERED
WITH AREAS OF LOW LEVEL WIND SHEAR.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

THE AIRPORTS WILL HAVE PREVAILING VFR CONDITIONS THROUGH 00Z
MONDAY.  SOUTHWEST FLOW ALOFT WITH MAINLY MID AND UPPER LEVEL
CLOUDS WILL CONTINUE OVER THE AREA. AREAS OF MVFR CEILINGS AND
VISIBILITIES IN RAIN AND SNOW SHOWERS...WITH ISOLATED THUNDERSTORMS
THROUGH 03Z...WILL OCCUR ALONG AND EAST OF THE CONTINENTAL
DIVIDE ABOVE 8000 FEET WITH MAINLY SNOW SHOWERS OVER NIGHT. OVER
AND NEAR THE EAST SLOPES OF THE MOUNTAINS STRONG DOWNSLOPE WINDS
WILL BLOW WITH AREAS OF LOW LEVEL WIND SHEAR.

&&

.FIRE WEATHER...

STRONG WINDS WILL BE ENCOUNTERED OVER MUCH OF THE AREA TONIGHT.
THE STRONGEST WINDS WILL BE SOUTH AND CENTRAL THROUGH 10 PM MDT
THIS EVENING WHERE A HIGH WIND WARNING IS IN EFFECT FOR
SWEETWATER...SOUTHERN FREMONT AND NATRONA COUNTIES. CLOUDS AND
SHOWERS WILL BE WIDESPREAD OVER THE SOUTH AND WEST.  SNOWFALL
OF 3 TO 6 INCHES WITH LOCAL 9 INCHES CAN BE EXPECTED OVER THE
WESTERN MOUNTAINS ABOVE 9000 FEET. ISOLATED THUNDERSTORMS WILL BE
EMBEDDED IN THE SHOWERS OVER THE MOUNTAINS THROUGH THIS EVENING.
TEMPERATURES WILL BE COOLING WITH INCREASING RELATIVE HUMIDITY AND
LOWERING MIXING HEIGHTS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING
WYZ019-020-028>030.

&&

SHORT TERM...C.BAKER
LONG TERM...HATTINGS
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Nov 1, 7:28 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
828 AM MDT SAT NOV 1 2014

WYZ001>020-022>030-021428-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
828 AM MDT SAT NOV 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

...HIGH WINDS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS
SWEETWATER...SOUTHERN FREMONT AND NATRONA COUNTIES...

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE INTO THE FAR WEST LATE TODAY AND THEN
MOVE NORTHEAST ACROSS THE AREA LATE TONIGHT. WIDESPREAD SHOWERS AND
ISOLATED THUNDERSTORMS WILL MOVE INTO THE WEST THIS AFTERNOON WITH A
STRONG COLD FRONT. RAIN SHOWERS WILL TURN TO SNOW WITH RAPIDLY
LOWERING SNOW LEVELS ACROSS THE WEST THIS EVENING. ACCUMULATING SNOW
IS EXPECTED IN THE NORTHWEST MOUNTAINS TONIGHT...WITH TETON AND
TOGWOTEE MOUNTAIN PASSES BECOMING SLICK. SOME LIGHTER ACCUMULATION
WILL FALL IN THE WESTERN VALLEYS. IN ADDITION...A TIGHT SURFACE
GRADIENT WILL RESULT IN WEIGHT WINDS FROM THE SOUTHWEST THIS
AFTERNOON...FROM AROUND ROCK SPRINGS TO CASPER...INCLUDING
THE SOUTHEASTERN HALF OF FREMONT COUNTY.  HIGH WINDS WILL ELEVATE THE
BLOW OVER RISK TO LIGHTWEIGHT OR HIGH PROFILE VEHICLES...ESPECIALLY
ON WEST TO EAST ORIENTED ROADS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY...SNOWFALL WILL CONTINUE IN WESTERN WYOMING SUNDAY...WITH 3
TO 7 INCHES OF TOTAL SNOWFALL IN THE MOUNTAINS...ALONG WITH 1 TO 3
INCHES IN THE WESTERN VALLEYS...WITH MOST OF THE SNOWFALL EXPECTED
IN THE NORTHERN PORTION OF THE VALLEYS. SOME LIGHT SNOW MAY ALSO FALL
IN THE BIGHORN MOUNTAINS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATION. THANK
YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Nov 1, 11:12 AM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1212 PM MDT SAT NOV 1 2014

WYZ012-013-021100-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
1212 PM MDT SAT NOV 1 2014

...PERIODS OF MOUNTAIN SNOW THROUGH SUNDAY...

A PACIFIC STORM SYSTEM WILL BRING PERIODS OF SNOW TO THE MOUNTAIN
AREAS OF TETON COUNTY THROUGH SUNDAY.  THE HIGHEST ACCUMULATIONS
ARE EXPECTED ABOVE 9000 FEET WHERE 3 TO 6 INCHES...WITH LOCAL
AMOUNTS UP TO 9 INCHES IS EXPECTED.

WYZ001-021100-
YELLOWSTONE NATIONAL PARK-
1212 PM MDT SAT NOV 1 2014

...PERIODS OF MOUNTAIN SNOW THROUGH SUNDAY...

A PACIFIC STORM SYSTEM WILL BRING PERIODS OF SNOW TO THE MOUNTAIN
AREAS OF YELLOWSTONE NATIONAL PARK THROUGH SUNDAY.  THE HIGHEST
ACCUMULATIONS ARE EXPECTED ABOVE 9000 FEET WHERE 3 TO 6 INCHES...WITH
LOCAL AMOUNTS UP TO 9 INCHES IS EXPECTED OVER TWO OCEAN PLATEAU.

WYZ014-025-021100-
UPPER GREEN RIVER BASIN FOOTHILLS-WIND RIVER MOUNTAINS WEST-
1212 PM MDT SAT NOV 1 2014

...PERIODS OF MOUNTAIN SNOW THROUGH SUNDAY...

A PACIFIC STORM SYSTEM WILL BRING PERIODS OF SNOW TO THE MOUNTAIN
AREAS OF SUBLETTE COUNTY THROUGH SUNDAY.  THE HIGHEST ACCUMULATIONS
ARE EXPECTED ABOVE 9000 FEET WHERE 3 TO 6 INCHES...WITH LOCAL
AMOUNTS UP TO 9 INCHES IS EXPECTED.

WYZ023-024-021100-
SALT RIVER AND WYOMING RANGES-STAR VALLEY-
1212 PM MDT SAT NOV 1 2014

...PERIODS OF MOUNTAIN SNOW THROUGH SUNDAY...

A PACIFIC STORM SYSTEM WILL BRING PERIODS OF SNOW TO THE MOUNTAIN
AREAS OF LINCOLN COUNTY THROUGH SUNDAY.  THE HIGHEST ACCUMULATIONS
ARE EXPECTED ABOVE 9000 FEET WHERE 3 TO 6 INCHES...WITH LOCAL
AMOUNTS UP TO 9 INCHES IS EXPECTED.

C.BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
November 1, 4:25 PM MST
Where
Lander Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The ASOS at Hunt Field in Lander reported a wind gust of 68 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542058.